December 2018, 38(12): 6047-6072. doi: 10.3934/dcds.2018261

Arnold diffusion for a complete family of perturbations with two independent harmonics

Departament de Matemàtiques and Lab of Geometry and Dynamical Systems, Universitat Politècnica de Catalunya, Av. Doctor Marañón, 44-50, Barcelona, 08028, Spain

* Corresponding author: Amadeu Delshams

To Rafael de la Llave on the occasion of his 60th birthday

Received  September 2017 Revised  January 2018 Published  September 2018

Fund Project: This work has been partially supported by the Spanish MINECO-FEDER grant MTM2015-65715 and the Catalan grant 2017SGR1049. AD has been also partially supported by the Russian Scientific Foundation grant 14-41-00044 at the Lobachevsky University of Nizhny Novgorod. RS has been also partially supported by CNPq, Conselho Nacional de Desenvolvimento Científico e Tecnológico - Brasil

We prove that for any non-trivial perturbation depending on any two independent harmonics of a pendulum and a rotor there is global instability. The proof is based on the geometrical method and relies on the concrete computation of several scattering maps. A complete description of the different kinds of scattering maps taking place as well as the existence of piecewise smooth global scattering maps is also provided.

Citation: Amadeu Delshams, Rodrigo G. Schaefer. Arnold diffusion for a complete family of perturbations with two independent harmonics. Discrete & Continuous Dynamical Systems - A, 2018, 38 (12) : 6047-6072. doi: 10.3934/dcds.2018261
References:
[1]

E. CanaliasA. DelshamsJ.J. Masdemont and P. Roldan, The scattering map in the planar restricted three body problem, Celestial Mechanics and Dynamical Astronomy, 95 (2006), 155-171. doi: 10.1007/s10569-006-9010-4.

[2]

M. J. CapinskiM. Gidea and R. de la Llave, Arnold diffusion in the planar elliptic restricted three-body problem: mechanism and numerical verification, Nonlinearity, 30 (2016), 329-360. doi: 10.1088/1361-6544/30/1/329.

[3]

C. -Q. Cheng, Dynamics around the double resonance, Camb. J. Math., 5 (2017), 153-228. doi: 10.4310/CJM.2017.v5.n2.a1.

[4]

L. Chierchia and G. Gallavotti, Drift and diffusion in phase space, Ann. Inst. H. Poincaré Phys. Théor., 60 (1994), 1-144.

[5]

M. N. Davletshin and D. V. Treschev, Arnold diffusion in a neighborhood of strong resonances, Proc. Steklov Inst. Math., 295 (2016), 63-94. doi: 10.1134/S0371968516040051.

[6]

A. DelshamsM. Gidea and P. Roldán, Transition map and shadowing lemma for normally hyperbolic invariant manifolds, Discrete & Continuous Dynamical Systems - A, 33 (2013), 1089-1112.

[7]

A. DelshamsM. Gidea and P. Roldán, Arnold's mechanism of diffusion in the spatial circular restricted three-body problem: A semi-analytical argument, Physica D: Nonlinear Phenomena, 334 (2016), 29-48. doi: 10.1016/j.physd.2016.06.005.

[8]

A. Delshams and G. Huguet, Geography of resonances and Arnold diffusion in a priori unstable Hamiltonian systems, Nonlinearity, 22 (2009), 1997-2077. doi: 10.1088/0951-7715/22/8/013.

[9]

A. Delshams and G. Huguet, A geometric mechanism of diffusion: Rigorous verification in a priori unstable Hamiltonian systems, J. Differential Equations, 250 (2011), 2601-2623. doi: 10.1016/j.jde.2010.12.023.

[10]

A. DelshamsR. de la Llave and T. M. Seara, A geometric approach to the existence of orbits with unbounded energy in generic periodic perturbations by a potential of generic geodesic flows of ${\bf{T}}^2$, Comm. Math. Phys., 209 (2000), 353-392. doi: 10.1007/PL00020961.

[11]

A. DelshamsR. de la Llave and T. M. Seara, A geometric mechanism for diffusion in Hamiltonian systems overcoming the large gap problem: heuristics and rigorous verification on a model, Mem. Amer. Math. Soc., 179 (2006), 1-141. doi: 10.1090/memo/0844.

[12]

A. DelshamsR. de la Llave and T. M. Seara, Geometric properties of the scattering map of a normally hyperbolic invariant manifold, Adv. Math., 217 (2008), 1096-1153. doi: 10.1016/j.aim.2007.08.014.

[13]

A. DelshamsJ. J. Masdemont and P. Roldán, Computing the scattering map in the spatial Hill's problem, Discrete & Continuous Dynamical Systems - B, 10 (2008), 455-483. doi: 10.3934/dcdsb.2008.10.455.

[14]

A. Delshams and T. M. Seara, Splitting of separatrices in Hamiltonian systems with one and a half degrees of freedom, Math. Phys. Electron. J., 3 (1997), Paper 4, 40 pp.

[15]

A. Delshams and R. G. Schaefer, Arnold diffusion for a complete family of perturbations, Regular and Chaotic Dynamics, 22 (2017), 78-108. doi: 10.1134/S1560354717010051.

[16]

A. F. Filippov, Differential Equations with Discontinuous Righthand Sides, in Mathematics and its Applications (Soviet Series) Kluwer Academic Publishers Group, Dordrecht, 1988. doi: 10.1007/978-94-015-7793-9.

[17]

E. Fontich and P. Martín, Differentiable invariant manifolds for partially hyperbolic tori and a lambda lemma, Nonlinearity, 13 (2000), 1561-1593. doi: 10.1088/0951-7715/13/5/309.

[18]

E. Fontich and P. Martín, Hamiltonian systems with orbits covering densely submanifolds of small codimension, Nonlinear Anal., 52 (2003), 315-327. doi: 10.1016/S0362-546X(02)00115-3.

[19]

V. Gelfreich and D. Turaev, Arnold diffusion in a priori chaotic symplectic maps, Comm. Math. Phys., 353 (2017), 507-547. doi: 10.1007/s00220-017-2867-0.

[20]

M. Gidea, R. de la Llave and T. M. Seara, A general mechanism of diffusion in Hamiltonian systems: qualitative results, preprint, arXiv: 1405.0866.

[21]

M. Gidea and J. -P. Marco, Diffusion along chains of normally hyperbolic cylinders, preprint, arXiv: 1708.08314.

[22]

L. Lazzarini, J. -P. Marco and D. Sauzin, Measure and capacity of wandering domains in Gevrey near-integrable exact symplectic systems, preprint, to appear in Mem. Amer. Math. Soc., arXiv: 1507.02050

[23]

J. -P. Marco, Arnold diffusion for cusp-generic nearly integrable convex systems on $\mathbb A^3$, preprint, arXiv: 1602.02403.

show all references

References:
[1]

E. CanaliasA. DelshamsJ.J. Masdemont and P. Roldan, The scattering map in the planar restricted three body problem, Celestial Mechanics and Dynamical Astronomy, 95 (2006), 155-171. doi: 10.1007/s10569-006-9010-4.

[2]

M. J. CapinskiM. Gidea and R. de la Llave, Arnold diffusion in the planar elliptic restricted three-body problem: mechanism and numerical verification, Nonlinearity, 30 (2016), 329-360. doi: 10.1088/1361-6544/30/1/329.

[3]

C. -Q. Cheng, Dynamics around the double resonance, Camb. J. Math., 5 (2017), 153-228. doi: 10.4310/CJM.2017.v5.n2.a1.

[4]

L. Chierchia and G. Gallavotti, Drift and diffusion in phase space, Ann. Inst. H. Poincaré Phys. Théor., 60 (1994), 1-144.

[5]

M. N. Davletshin and D. V. Treschev, Arnold diffusion in a neighborhood of strong resonances, Proc. Steklov Inst. Math., 295 (2016), 63-94. doi: 10.1134/S0371968516040051.

[6]

A. DelshamsM. Gidea and P. Roldán, Transition map and shadowing lemma for normally hyperbolic invariant manifolds, Discrete & Continuous Dynamical Systems - A, 33 (2013), 1089-1112.

[7]

A. DelshamsM. Gidea and P. Roldán, Arnold's mechanism of diffusion in the spatial circular restricted three-body problem: A semi-analytical argument, Physica D: Nonlinear Phenomena, 334 (2016), 29-48. doi: 10.1016/j.physd.2016.06.005.

[8]

A. Delshams and G. Huguet, Geography of resonances and Arnold diffusion in a priori unstable Hamiltonian systems, Nonlinearity, 22 (2009), 1997-2077. doi: 10.1088/0951-7715/22/8/013.

[9]

A. Delshams and G. Huguet, A geometric mechanism of diffusion: Rigorous verification in a priori unstable Hamiltonian systems, J. Differential Equations, 250 (2011), 2601-2623. doi: 10.1016/j.jde.2010.12.023.

[10]

A. DelshamsR. de la Llave and T. M. Seara, A geometric approach to the existence of orbits with unbounded energy in generic periodic perturbations by a potential of generic geodesic flows of ${\bf{T}}^2$, Comm. Math. Phys., 209 (2000), 353-392. doi: 10.1007/PL00020961.

[11]

A. DelshamsR. de la Llave and T. M. Seara, A geometric mechanism for diffusion in Hamiltonian systems overcoming the large gap problem: heuristics and rigorous verification on a model, Mem. Amer. Math. Soc., 179 (2006), 1-141. doi: 10.1090/memo/0844.

[12]

A. DelshamsR. de la Llave and T. M. Seara, Geometric properties of the scattering map of a normally hyperbolic invariant manifold, Adv. Math., 217 (2008), 1096-1153. doi: 10.1016/j.aim.2007.08.014.

[13]

A. DelshamsJ. J. Masdemont and P. Roldán, Computing the scattering map in the spatial Hill's problem, Discrete & Continuous Dynamical Systems - B, 10 (2008), 455-483. doi: 10.3934/dcdsb.2008.10.455.

[14]

A. Delshams and T. M. Seara, Splitting of separatrices in Hamiltonian systems with one and a half degrees of freedom, Math. Phys. Electron. J., 3 (1997), Paper 4, 40 pp.

[15]

A. Delshams and R. G. Schaefer, Arnold diffusion for a complete family of perturbations, Regular and Chaotic Dynamics, 22 (2017), 78-108. doi: 10.1134/S1560354717010051.

[16]

A. F. Filippov, Differential Equations with Discontinuous Righthand Sides, in Mathematics and its Applications (Soviet Series) Kluwer Academic Publishers Group, Dordrecht, 1988. doi: 10.1007/978-94-015-7793-9.

[17]

E. Fontich and P. Martín, Differentiable invariant manifolds for partially hyperbolic tori and a lambda lemma, Nonlinearity, 13 (2000), 1561-1593. doi: 10.1088/0951-7715/13/5/309.

[18]

E. Fontich and P. Martín, Hamiltonian systems with orbits covering densely submanifolds of small codimension, Nonlinear Anal., 52 (2003), 315-327. doi: 10.1016/S0362-546X(02)00115-3.

[19]

V. Gelfreich and D. Turaev, Arnold diffusion in a priori chaotic symplectic maps, Comm. Math. Phys., 353 (2017), 507-547. doi: 10.1007/s00220-017-2867-0.

[20]

M. Gidea, R. de la Llave and T. M. Seara, A general mechanism of diffusion in Hamiltonian systems: qualitative results, preprint, arXiv: 1405.0866.

[21]

M. Gidea and J. -P. Marco, Diffusion along chains of normally hyperbolic cylinders, preprint, arXiv: 1708.08314.

[22]

L. Lazzarini, J. -P. Marco and D. Sauzin, Measure and capacity of wandering domains in Gevrey near-integrable exact symplectic systems, preprint, to appear in Mem. Amer. Math. Soc., arXiv: 1507.02050

[23]

J. -P. Marco, Arnold diffusion for cusp-generic nearly integrable convex systems on $\mathbb A^3$, preprint, arXiv: 1602.02403.

Figure 1.  Plane $\varphi \times I$ of inner dynamics for $\mu = 0.75$ and $\varepsilon = 0.01$
Figure 3.  Finding $\tau^*(I,\theta)$ using the straight line $\sigma = \varphi$
Figure 6.  Examples of piecewise smooth global scattering maps. The orbits of scattering maps are represented by the blue lines. In the red zones the values of $I$ on such orbits decrease, in the green one the values of $I$ increase
Figure 2.  $\left|\alpha(I)\right|$ and $\left|\beta(I)\right|$ : Behavior of the crests and tangencies
Figure 4.  Comparison between $\xi_{\text{M}}(I,\varphi)$ and $\eta_{\text{M}}(I,\sigma)$ for $\mu = 0.5$, $I = 0.68$ and $I = 0.72$ respectively
Figure 5.  Different phase space of scattering maps $\mathcal{S}(I,\theta)$ associated to the same horizontal crest $C_{\text{M}}(I)$, for $\mu = 0.6$ and $\varepsilon = 0.01$. The orbits of scattering maps are represented by the blue lines which are, up to $\mathcal{O}(\varepsilon^2)$, level sets of the reduced Poincaré function $\mathcal{L}^*(I,\theta)$. In the red zones the values of $I$ on such orbits decrease, in the green one the values of $I$ increase. The white regions are regions where $\left|\mu\alpha(I)\sin\varphi\right|>1$ is satisfied
Figure 7.  A piecewise smooth global scattering map divided into 3 regions. The vertical black lines are the boundaries of the domains of smooth scattering maps
[1]

Henk Broer, Aaron Hagen, Gert Vegter. Numerical approximation of normally hyperbolic invariant manifolds. Conference Publications, 2003, 2003 (Special) : 133-140. doi: 10.3934/proc.2003.2003.133

[2]

Maciej J. Capiński, Piotr Zgliczyński. Cone conditions and covering relations for topologically normally hyperbolic invariant manifolds. Discrete & Continuous Dynamical Systems - A, 2011, 30 (3) : 641-670. doi: 10.3934/dcds.2011.30.641

[3]

Amadeu Delshams, Marian Gidea, Pablo Roldán. Transition map and shadowing lemma for normally hyperbolic invariant manifolds. Discrete & Continuous Dynamical Systems - A, 2013, 33 (3) : 1089-1112. doi: 10.3934/dcds.2013.33.1089

[4]

Maciej J. Capiński. Covering relations and the existence of topologically normally hyperbolic invariant sets. Discrete & Continuous Dynamical Systems - A, 2009, 23 (3) : 705-725. doi: 10.3934/dcds.2009.23.705

[5]

Lorenzo Arona, Josep J. Masdemont. Computation of heteroclinic orbits between normally hyperbolic invariant 3-spheres foliated by 2-dimensional invariant Tori in Hill's problem. Conference Publications, 2007, 2007 (Special) : 64-74. doi: 10.3934/proc.2007.2007.64

[6]

Thierry Daudé, Damien Gobin, François Nicoleau. Local inverse scattering at fixed energy in spherically symmetric asymptotically hyperbolic manifolds. Inverse Problems & Imaging, 2016, 10 (3) : 659-688. doi: 10.3934/ipi.2016016

[7]

I. Baldomá, Àlex Haro. One dimensional invariant manifolds of Gevrey type in real-analytic maps. Discrete & Continuous Dynamical Systems - B, 2008, 10 (2&3, September) : 295-322. doi: 10.3934/dcdsb.2008.10.295

[8]

Rafael de la Llave, Jason D. Mireles James. Parameterization of invariant manifolds by reducibility for volume preserving and symplectic maps. Discrete & Continuous Dynamical Systems - A, 2012, 32 (12) : 4321-4360. doi: 10.3934/dcds.2012.32.4321

[9]

Jacky Cresson, Christophe Guillet. Periodic orbits and Arnold diffusion. Discrete & Continuous Dynamical Systems - A, 2003, 9 (2) : 451-470. doi: 10.3934/dcds.2003.9.451

[10]

Inmaculada Baldomá, Ernest Fontich, Pau Martín. Gevrey estimates for one dimensional parabolic invariant manifolds of non-hyperbolic fixed points. Discrete & Continuous Dynamical Systems - A, 2017, 37 (8) : 4159-4190. doi: 10.3934/dcds.2017177

[11]

Tingting Zhang, Àngel Jorba, Jianguo Si. Weakly hyperbolic invariant tori for two dimensional quasiperiodically forced maps in a degenerate case. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 6599-6622. doi: 10.3934/dcds.2016086

[12]

Ernest Fontich, Pau Martín. Arnold diffusion in perturbations of analytic integrable Hamiltonian systems. Discrete & Continuous Dynamical Systems - A, 2001, 7 (1) : 61-84. doi: 10.3934/dcds.2001.7.61

[13]

Jacky Cresson. The transfer lemma for Graff tori and Arnold diffusion time. Discrete & Continuous Dynamical Systems - A, 2001, 7 (4) : 787-800. doi: 10.3934/dcds.2001.7.787

[14]

Massimiliano Berti, Philippe Bolle. Fast Arnold diffusion in systems with three time scales. Discrete & Continuous Dynamical Systems - A, 2002, 8 (3) : 795-811. doi: 10.3934/dcds.2002.8.795

[15]

Massimiliano Berti. Some remarks on a variational approach to Arnold's diffusion. Discrete & Continuous Dynamical Systems - A, 1996, 2 (3) : 307-314. doi: 10.3934/dcds.1996.2.307

[16]

Rovella Alvaro, Vilamajó Francesc, Romero Neptalí. Invariant manifolds for delay endomorphisms. Discrete & Continuous Dynamical Systems - A, 2001, 7 (1) : 35-50. doi: 10.3934/dcds.2001.7.35

[17]

Leonardo Marazzi. Inverse scattering on conformally compact manifolds. Inverse Problems & Imaging, 2009, 3 (3) : 537-550. doi: 10.3934/ipi.2009.3.537

[18]

Wenxiong Chen, Congming Li. Harmonic maps on complete manifolds. Discrete & Continuous Dynamical Systems - A, 1999, 5 (4) : 799-804. doi: 10.3934/dcds.1999.5.799

[19]

Y. Latushkin, B. Layton. The optimal gap condition for invariant manifolds. Discrete & Continuous Dynamical Systems - A, 1999, 5 (2) : 233-268. doi: 10.3934/dcds.1999.5.233

[20]

Claude Froeschlé, Massimiliano Guzzo, Elena Lega. First numerical evidence of global Arnold diffusion in quasi-integrable systems. Discrete & Continuous Dynamical Systems - B, 2005, 5 (3) : 687-698. doi: 10.3934/dcdsb.2005.5.687

2017 Impact Factor: 1.179

Metrics

  • PDF downloads (34)
  • HTML views (51)
  • Cited by (0)

Other articles
by authors

[Back to Top]